Three men experience different severe side effects of androgen deprivation therapy, ranging fro depression to sweating and chills.

Facing Androgen Deprivation Therapy (ADT)

As my PSA score slowly began to rise several years after my prostatectomy, it was suggested a visit to a radiation oncologist might be in order. Since the rise was slow, it was determined that any returning prostate cancer was likely confined to the prostate bed. Earlier pathology reports had confirmed the cancer was contained and had not spread to the lymph nodes. Some 8 weeks of radiation treatment was suggested to either slow the cancer down or potentially “cure” it.

"Cure" is a tricky word

Over these past 7 years, I have learned that “cure” is a tricky word when it comes to prostate cancer. These days I prefer to think of my prostate cancer as being in remission and hope it stays that way. One thing cancer has taught me is to enjoy life every day and ignore things out of my control.

Cancer is not the same in everyone. Each of us faces a prostate cancer diagnosis, which in many ways that is unique only to us. Even identical twins with the same genetic makeup can respond differently to treatments due to the many influences in their lives, ranging from infections and pesticides to what foods they consumed over the years.

Starting Androgen Deprivation Therapy

Prior to undergoing my 40-day treatment program, the radiation oncologist reviewed the various potential outcomes using radiation alone or in conjunction with ADT. Given I had a Gleason score of 9 and that my Decipher score was a 7, it just made sense to do the combination treatment which suggested a better long-term outcome. Three weeks before starting radiation, I received a 6-month ADT shot of Lupron along with the explanation that it might impact my libido (a fancy way to say it will lower my sex drive). I also learned that there might be some discomfort at the injection site.

Little did I know that the classic line “At my signal, unleash hell “spoken by Russell Crow as Maximus in the movie Gladiator was about to describe my upcoming 13-month journey with Lupron. Discomfort at the injection site was tolerable and only lasted a few days.

And then the side effects began

That said over the next 2 weeks I began to experience sudden hot flashes followed by chills due to excessive sweat. At times my face felt like it had been sunburned as sweat beaded up on my head. These reactions were not being hot or sweaty, these sensations swelled up from deep inside the body. My wife had little sympathy, having gone through her change of life. Now I can proudly say I understand what women go through.

In addition to the chill, I experienced severe night sweats followed by chills along with cold feet, leg cramps, and more frequent urination. My sleep patterns were non-existent. Then came the bouts of deep depression and uncontrollable outbursts of tears. Adding to all of this was significant weight gain. I went from 167 lbs to 200 lbs. in just weeks with no changes in my diet. Nether diet changes or exercise could budge my weight. Body hair disappeared, including pubic hair. There was one very small blessing however, I no longer need to use underarm deodorant.

Differing experiences, same treatment

My experience with Lupron in many ways was like the cancer we were trying to defeat. We are all different, and we all react differently to both cancer and its many treatments. Lupron reacted with me much differently than it did for some of the other men in our support group. Some reported zero impact from the shot while others faced the night sweats and sleep loss. Others saw no weight gain. Still, others found themselves crying for no apparent reason or faced significant bouts of depression.

Long lasting effects

For me, the effects of the so-called 6-month Lupron shot lasted almost 14 months. It was only after that time passed that I was able to see some weight loss. Today I am back to 174 and still looking to get back to where I was before. Strange to say to this day, I no longer need deodorant, and my returning body hair is still sparse and thin compared to before Lupron.

If you must undergo Lupron for a short period of time know that the effects of the drug eventually wear off. Please speak with your MD if the emotional and physical impacts of the drug become overwhelming. If you need to be on Lupron for an extended period be sure you have a full-service prostate cancer treatment team in place to help you better understand the long-term risks and challenges associated with this drug.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.